How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. D. Love Your Own Question
Dr. D. Love
Dr. D. Love, Doctor
Category: Medical
Satisfied Customers: 18435
Experience:  Family Physician for 10 years; Hospital Medical Director for 10 years.
21597572
Type Your Medical Question Here...
Dr. D. Love is online now
A new question is answered every 9 seconds

I am a care giver to my 97 yr old mother. She suffers from

Customer Question

I am a care giver to my 97 yr old mother. She suffers from incontinence and from wearing pads she developed a diaper rash in Sept as observed by her dr at that time. She was advised to use desitin and it would heal. It didn't heal and in Nov she went to a gynecologist he examined her said she had extreme redness and sores... prescribed a topical and another steroid cream. It has gotten worse she now carries around a pillow because she is in so much pain when she sits. She cries when she urinates... She is too weak to take a shower a few times a week. My mother still insists to live at home independently. I care for her three nights a week sometimes more otherwise she is alone but this is getting over my head. I will add that she can afford care as needed. What can be done and what can I do? I am going to make an appt with her primary dr tomorrow... I am waiting for a call back from the gynecologist. What are the steps that can be done to relieve my mother's pain and make this heal. This is such an undignified way to go. Thanks for your help.
Submitted: 1 year ago.
Category: Medical
Expert:  Dr. D. Love replied 1 year ago.

Hello from JustAnswer.

I am sorry that you mother is having so much difficulty.

Which topical medicine was prescribed by her Gynecologist?

Expert:  Dr. D. Love replied 1 year ago.

I had asked for some further information and have not heard back.

When someone has a persistent or severe diaper rash, there are several possibilities to consider. The common diaper rash is a reaction to irritation from the chemical composition of the urine. Some people can have a more severe reaction, similar to an allergic reaction. It is also possible that there could be a secondary infection of the rash. The most common secondary infection is a fungal infection, but it is also possible that the infection could be bacterial.

I ask about what topical medicine was prescribed because that may give a clue of which of these possibilities was thought to be present.

The next step would vary according to the type of problem. A severe reaction may need oral steroids. A fungal infection would usually first be treated with a topical anti-fungal, but if this is what the Gynecologist has already tried, then it may be necessary to use an oral anti-fungal, such as fluconazole. A bacterial infection would usually be treated with an oral antibiotic.

If I can provide any additional information, please let me know.